One of the principal causes of lymphedema in the USA is the treatment associated with breast cancer. Treatments for breast cancer including surgery and radiation contribute to disruption of lymphatic vessels leading to lymphedema. Therefore, one of the best methods to prevent lymphedema is early detection and treatment of breast cancer. Two recent studies link hormone use to breast cancer risk. One study links the use of DES during pregnancy to breast cancer and another study links the use of hormones, esp ecially the combined use of estrogen and testosterone to breast cancer among postmenopausal women.
A recent study indicates that exposure to diethylstilbestrol (DES), a drug previously used to help prevent miscarriages, may increase the risk of breast cancer (1). DES is a synthetic estrogen that was thought to prevent miscarriages caused by too low estrogen levels during pregnancy. DES was used in the 1940's until 1971 when the use of DES was associated with a rare form of vaginal and cervical cancer. The use of DES was then banned by the FDA for use among pregnant women. Subsequent studies have demonst rated that DES use was associated with breast cancer among the mothers who used DES. Daughters of women who used DES during pregnancy are now reaching an age where breast cancer risk becomes evident. And new research demonstrates that among women over the age of 40, the breast cancer risk is twice as high for those women exposed to DES as a fetus compared to women of the same age who were not exposed to DES. Also, the highest risk occurred among women with the greatest exposure to DES as a fetus. Due to th is increased risk, women who were exposed to DES should contact their doctors and have regular screening mammograms. The reason that DES may increase the risk for breast cancer is not certain. One leading hypothesis is that excess estrogens during fetal development can cause an increase in the number of breast cells in the which may be associated with increased cancer risk later in life. Based on these findings, the use of hormone supplements as an adult by women exposed to DES may further compound the ris k for breast cancer and the use of hormone supplements should be discussed with your doctor.
Additional studies have evaluated the use of hormones among postmenopausal women. In a recent study published in the Archives of Internal Medicine, the use of estrogen and testosterone increased the risk of breast cancer among postmenopausal women (2). Studies have demonstrated the use of estrogen can help reduce postmenopausal symptoms such as hot flashes and vaginal dryness and can also help prevent osteoporosis. Additional studies have demonstrated that the addition of low doses of the male hormone, tes tosterone, can further help prevent bone loss and prevent menopausal symptoms. Enzymes in the breast tissue may convert testosterone to estradiol. Previous studies have demonstrated that women who use combined estrogen and testosterone therapy had higher levels of estrogen in their blood than women who took estrogen alone and the use of combined estrogen and testosterone has increased dramatically among postmenopausal women in the last 10 years. The data suggesting a link between estrogen plus testosterone use and breast cancer comes from the Nurses' Health Study. This is a study of over 120,000 nurses who have provided detailed information about menopausal status, medical conditions and hormone use since 1976. While the numbers are small, the current evidence suggests that there is a 77% increase in breast cancer risk for the combination therapy compared to no postmenopausal use of hormones. In comparison, there is a 15% increase in risk of breast cancer with the postmenopausal use of estrogen alone and a 58% increase in risk for the combined use of estrogen and progestin. The use of steroids among postmenopausal women may improve reduce hot flashes and improve general well being including sexual function and helps to prevent osteoporosis. However, the benefits must be considered against the potential risks of breast cancer and the use of these hormones should be discussed with your doctor.
There is currently no evidence that I am aware of that implicates either estrogen or testosterone in causing lymphedema directly. However, hormones do influence the skin and deep tissues. For example, decreased levels of estrogen result in drying and thinning of the skin leading to many of the symptoms related to menopause. Additional studies evaluating the impact of hormones on breast cancer are ongoing.
Tony Reid MD Ph.D